Back to all discussions

Is it normal to have increased exhaustion when tapering prednisone?

My Dr is tapering me down off of prednisone. I feel a small increase in my pain, but the exhaustion is as bad as it was before taking the meds. It is almost impossible for me to stay awake in order to go to work.

Did this happen to anyone else? How long did it last, and any ideas on what I can do to lessen the exhaustion? My Dr says it's just going to take weeks or months, but I need to be able to work. Thanks in advance.

  1. Hi ! While you wait for other community members to chime in with their individual experiences around fatigue and prednisone tapering, I did want to share some community conversations and articles on the site about the process: https://rheumatoidarthritis.net/?s=prednisone+tapering I hope these are helpful to you! -Alesandra (RheumatoidArthritis.net Team)

    1. Hi ,

      I'm so sorry you are going through this. I have experienced some fatigue when going off of prednisone, but not as extreme as what you are describing. Prednisone is usually pretty effective for me, so as I taper off the underlying fatigue as well as exhaustion from enduring pain can start to return. I also don't have the jolt that higher doses of corticosteroids give me.

      Are you and your doctor examining longer-term treatment options for your pain and fatigue? When I've been experiencing a lot of fatigue, my doctor has tweaked my treatment regimin in an effort to decrease this RA symptom. If you don't feel that your doctor is giving your symptoms adequate attention, I recommend you seek out a second opinion. Sometimes there aren't any additional, viable options, but if there are it is worth finding out.

      I know all too well how hard it is to seek out answers and advocate for yourself while not feeling well. I hope that you can see some relief soon!

      Wishing you all the best,
      Tamara

      1. Hey !

        Thanks for reaching out. I, like Tamara, have experience fatigue while tapering Prednisone, however, not to that extent.

        Personally, I experienced extreme fatigue when my RA is not well-controlled. Last year, when I tapered my Prednisone down one mg I hit a symptom and fatigue wall and had to go back to the regular dose.

        It may be worth another conversation with your doctor about whether you can start tapering or if there is something you can to maintain your symptoms while you taper.

        I agree with Tamara that you should explore long-term treatments with your doctor and seeking a second opinion if you don't feel like your needs are being met.

        All the best and good luck. We would love to hear an update if you feel comfortable sharing! ~Monica

        1. Thank you all for your responses. After hearing back from my Dr, we decided to start back at the 5 mg I was on for a few days, then step down 1mg at a time. Wouldn't have thought that dropping from 5mg to 2.5 mg would have made me so exhausted, but I am not fully managed yet. Hopefully, I will do better with the new taper steps. It's great to have a place like that to ask opinions, experiences, and get support.

          1. HI !
            Thank you for your update. I am glad that our team members Monica, Tamar, and Alesandra were able to reach out to you. I am glad that you got in touch with your doctor. I too personally am very sensitive to the prednisone taper. Every ones body is very different. I have actually went into adrenal gland failure when tapering down from prednisone. You really did an awesome job at advocating for your body. Only you know you best. Please continue to keep us posted. I am hopeful this slower taper down will be what your body needs. Just Keep Swimming...Lynn Marie, "RheumatoidArthritis.net Team member"

        or create an account to reply.